Key result
Combined simvastatin and colchicine triggers acute rhabdomyolysis in a patient with mild renal insufficiency.
Case Report (n=1)
We report a case of a patient with mild chronic renal insufficiency who had been taking simvastatin for over a year and developed acute weakness within 3 weeks after the start of treatment with colchicine for acute gouty bursitis. Profound muscle weakness of lower extremities with inability to stand up and/or walk was present. Elevated muscle enzymes and findings on electromyography were consistent with myopathy. Rapid improvement in muscle strength accompanied by prompt resolution of abnormal elevation of muscle enzymes followed cessation of both medications. Both colchicine and statin therapy may be associated with myopathy, which usually occurs after several months of therapy. The concomitant use, however, of colchicine and statin has been associated with the rapid onset of muscle weakness. Four patients with similar clinical and laboratory characteristics to our patient's after the combined use of colchicine and statins have been described in the literature. Patients receiving combination therapy with colchicine and simvastatin, particularly in the presence of renal insufficiency, should be monitored for the development of myopathy, including rhabdomyolysis.
No takes yet. Share an insight, caveat, or question.
Justiniano et al. (2007) conducted a case report in Rhabdomyolysis and myopathy with mild chronic renal insufficiency and acute gouty bursitis (n=1). Combined simvastatin and colchicine was evaluated on Acute myopathy / rhabdomyolysis with profound lower extremity weakness. Combined simvastatin and colchicine caused acute myopathy and rhabdomyolysis within 3 weeks in 1 patient with mild renal insufficiency, resolving upon drug cessation.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: